Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 43, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 22, 2020, 3:58 PM CDT for 4 counties in Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2020, 3:58 PM CDT (20:58 UTC)
- Expired
- Apr 22, 2020, 4:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brazos County, TX, Grimes County, TX, Madison County, TX, Walker County, TX
The radar
The Ft Hood radar (KGRK), 137 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 10:55 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 9.0 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:54 PM CDT, 4 minutes earlier.
Area forecast discussion, Apr 22, 3:54 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
354 PM CDT Wed Apr 22 2020
.SHORT TERM [Tonight Through Thursday Night]...
Showers and thunderstorm have been having a tough time developing across
much of Southeast Texas so far today, but the afternoon is not over
yet and the Tornado Watch remains in effect until 5 PM. East Texas area
monster MCS (where capping has been weakest) is now leaving our area,
but not before it has produced a severe thunderstorm across the northern
parts of Houston County. IR satellite and radar imagery is showing the
next batch of storms trying to get its act together across parts of
our northwest counties (Burleson-Brazos area) as it moves into and
increasingly unstable airmass. If the cap can break, strong to severe
storm development will be possible with this activity. There is a chance
that another Tornado Watch or a Severe Thunderstorm Watch will be needed
for parts of our area after 5 PM. Once this activity moves through the
area late this afternoon through early this evening, this storm system's
cold front will move through Southeast Texas during the overnight through
early morning hours. It is possible for some shower development along
and ahead of the front. Mostly cloudy to cloudy skies can be expected
before the front's passage, and parts of the area could see some fog
development too. Tomorrow will be nice with skies eventually becoming
mostly sunny for all locations with highs in the 80s, and tomorrow
night also looks quiet (lows in the 60s almost areawide) with surface
high pressure over the area gradually working its way off to the east.
42
&&
.LONG TERM [Thursday Night through Wednesday]...
Long term forecast will begin with benign weather conditions with
drier air mass continuing to move across the SE Texas region post
FROPA. On Friday, a shortwave will head east toward the Great Lakes
region. Meanwhile, a surface low will move east to southeastward
from the Texas Panhandle across northern Texas, bringing a cold
front across SE Texas Friday night into early Saturday morning. Not
a lot of activity looks to develop with this feature. At this time,
only a few rain showers are expected to occur along the frontal
boundary. Post front however, temperatures will be a few degrees
lower for the weekend. High temperatures for both Saturday and
Sunday will be in the low 80s over the central and southern counties
and in the upper 70s along the northern counties. Low temperatures
will be in the 50s and 60s.
Early next week, southerly flow returns as well as low level
moisture transport. Temperatures will be on the rise through mid
week. High temperatures in the afternoon are forecast to reach 90
degrees in several areas of SE Texas Tuesday and Wednesday. Models
hint at a cold front moving across the local area sometime
Wednesday, however inconsistencies do exist in the current model
runs with both timing and strength. Thus, maintain PoPs similar to
the last forecast package, around 20 percent.
24
&&
.MARINE...
Winds and seas continue to be on the edge of caution and advisory levels,
so Small Craft Exercise Caution flags and Small Craft Advisories remain
in effect through early this evening. Will indicate gradually improving
conditions as the evening progresses (some caution flags still up),
but would not be surprised if we need to extend the flags a little
further into the overnight hours. A cold front will move into and
through the coastal waters very late tonight through tomorrow morning
with a light to moderate offshore flow developing in its wake. Onshore
winds will quickly come back to the area (tomorrow night) as high pressure
moves off to the east, and this flow will persist until the area's
next cold front Friday night through Saturday morning.
42
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 64 83 61 88 59 / 40 0 0 0 10
Houston (IAH) 71 86 64 88 63 / 40 0 0 0 0
Galveston (GLS) 73 81 71 80 68 / 30 10 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 PM CDT this evening
for the following zones: Galveston Bay...Matagorda Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Thursday for
the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM.
Small Craft Advisory until 7 PM CDT this evening for the
following zones: Waters from Freeport to Matagorda Ship
Channel TX from 20 to 60 NM...Waters from High Island to
Freeport TX from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION from 7 PM this evening to 1
AM CDT Thursday for the following zones: Waters from
Freeport to Matagorda Ship Channel TX from 20 to 60 NM...
Waters from High Island to Freeport TX from 20 to 60 NM.
&&In the hours before
Special weather statement, Apr 22, 11:52 AM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1152 AM CDT Wed Apr 22 2020
TXZ163-221730-
Houston TX-
1152 AM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOUSTON COUNTY UNTIL
1230 PM CDT...
At 1151 AM CDT, Doppler radar was tracking strong thunderstorms over
Grapeland, or 10 miles north of Crockett, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Grapeland, Latexo and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Texas.
LAT...LON 3157 9521 3158 9517 3150 9509 3147 9510
3129 9566 3132 9567 3132 9566 3134 9566
3135 9568 3136 9566 3138 9569 3146 9572
3146 9575 3147 9572 3149 9574 3151 9574
3153 9565 3154 9565 3159 9528
TIME...MOT...LOC 1651Z 243DEG 33KT 3147 9545Special weather statement, Apr 22, 12:24 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1224 PM CDT Wed Apr 22 2020
TXZ163-164-221815-
Houston TX-Trinity TX-
1224 PM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TRINITY AND CENTRAL
HOUSTON COUNTIES UNTIL 115 PM CDT...
At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lovelady, or near Austonio, moving northeast at up to 55 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crockett, Lovelady, Kennard and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Texas.
LAT...LON 3144 9504 3144 9501 3142 9500 3141 9498
3141 9497 3138 9495 3135 9496 3134 9496
3134 9491 3133 9490 3104 9553 3130 9562
3147 9510 3146 9507 3147 9506
TIME...MOT...LOC 1723Z 243DEG 49KT 3115 9553Special weather statement, Apr 22, 2:50 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
250 PM CDT Wed Apr 22 2020
TXZ195-196-222030-
Brazos TX-Burleson TX-
250 PM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURLESON AND WEST CENTRAL
BRAZOS COUNTIES UNTIL 330 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caldwell, moving northeast at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
College Station, Bryan, Caldwell, Kyle Field, Deanville and
Chriesman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Texas.
LAT...LON 3073 9662 3073 9660 3070 9656 3074 9646
3082 9641 3060 9624 3041 9682 3056 9694
TIME...MOT...LOC 1949Z 239DEG 42KT 3053 9681Local storm report, Apr 22, 2:55 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
255 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 1 ENE GRAPELAND 31.50N 95.47W
04/22/2020 HOUSTON TX LAW ENFORCEMENT
POWERLINE DOWN AND ALSO A LOT OF HAIL
(UNKNOWN SIZE) IN THE GRAPELAND AREA.
&&The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 11:52 AM CDT | Special Weather Statement | HGX | Houston | 38 min |
| Apr 22, 12:24 PM CDT | Special Weather Statement | HGX | Houston | 51 min |
| Apr 22, 2:19 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 26 min |
| Apr 22, 2:25 PM CDT | Tornado Warning | HGX | Houston | 20 min |
| Apr 22, 2:45 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 30 min |
| Apr 22, 2:50 PM CDT | Special Weather Statement | HGX | Brazos, Burleson | 40 min |
| Apr 22, 3:05 PM CDT | Tornado Warning | HGX | Houston | 10 min |
| Apr 22, 3:18 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Madison | 42 min |
| Apr 22, 4:06 PM CDT | Special Weather Statement | HGX | Houston | 39 min |
| Apr 22, 4:22 PM CDT | Special Weather Statement | HGX | Trinity | 38 min |
| Apr 22, 4:33 PM CDT | Severe Thunderstorm Warning | HGX | Trinity, Walker | 11 min |
| Apr 22, 4:37 PM CDT | Tornado Warning | HGX | Grimes, Houston, Madison, Walker | 23 min |
| Apr 22, 5:01 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Madison, Polk, San Jacinto, Trinity, Walker | 44 min |
| Apr 22, 5:06 PM CDT | Tornado Warning | HGX | Trinity, Walker | 39 min |
| Apr 22, 5:17 PM CDT | Tornado Warning | HGX | Polk, San Jacinto, Trinity, Walker | 43 min |
| Apr 22, 5:45 PM CDT | Tornado Warning | HGX | Polk, Trinity | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.